Advertisement

Large-Order Asymptotics for Multiple-Pole Solitons of the Focusing Nonlinear Schrödinger Equation

  • Deniz BilmanEmail author
  • Robert Buckingham
Article
  • 6 Downloads

Abstract

We analyze the large-n behavior of soliton solutions of the integrable focusing nonlinear Schrödinger equation with associated spectral data consisting of a single pair of conjugate poles of order 2n. Starting from the zero background, we generate multiple-pole solitons by n-fold application of Darboux transformations. The resulting functions are encoded in a Riemann–Hilbert problem using the robust inverse-scattering transform method recently introduced by Bilman and Miller. For moderate values of n we solve the Riemann–Hilbert problem exactly. With appropriate scaling, the resulting plots of exact solutions reveal semiclassical-type behavior, including regions with high-frequency modulated waves and quiescent regions. We compute the boundary of the quiescent regions exactly and use the nonlinear steepest-descent method to prove the asymptotic limit of the solitons is zero in these regions. Finally, we study the behavior of the solitons in a scaled neighborhood of the central peak with amplitude proportional to n. We prove that in a local scaling the solitons converge to functions satisfying the second member of the Painlevé-III hierarchy in the sense of Sakka. This function is a generalization of a function recently identified by Suleimanov in the context of geometric optics and by Bilman, Ling, and Miller in the context of rogue-wave solutions to the focusing nonlinear Schrödinger equation.

Keywords

Nonlinear Schrödinger equation Riemann–Hilbert problems High-order solitons Painlevé equations 

Mathematics Subject Classification

35Q55 35Q15 35Q51 37K10 37K15 37K40 34M55 

Notes

References

  1. Ablowitz, M., Chakravarty, S., Trubatch, A., Villarroel, J.: A novel class of solutions of the non-stationary Schrödinger and the Kadomtsev–Petviashvili I equations. Phys. Lett. A 267, 132–146 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Aktosun, T., Demontis, F., van der Mee, C.: Exact solutions to the focusing nonlinear Schrödinger equation. Inverse Problems 23, 2171–2195 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Aktosun, T., Demontis, F., van der Mee, C.: Exact solutions to the sine-Gordon equation. J. Math. Phys. 51, 123521 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Beals, R., Coifman, R.: Scattering and inverse scattering for first order systems. Commun. Pure Appl. Math. 37, 39–90 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Benney, D., Newell, A.: The propagation of nonlinear wave envelopes. J. Math. Phys. 46, 133–139 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Bertola, M., Tovbis, A.: Universality for the focusing nonlinear Schrödinger equation at the gradient catastrophe point: rational breathers and poles of the tritronquée solution to Painlevé I. Commun. Pure Appl. Math. 66, 678–752 (2013)CrossRefzbMATHGoogle Scholar
  7. Bilman, D., Ling, L., Miller, P.: Extreme superposition: rogue waves of infinite order and the Painlevé-III hierarchy. arXiv:1806.00545 (2018)
  8. Bilman, D., Miller, P.: A robust inverse scattering transform for the focusing nonlinear Schrödinger equation. Commun. Pure Appl. Math. (2019).  https://doi.org/10.1002/cpa.21819
  9. Buckingham, R., Jenkins, R., Miller, P.: Semiclassical soliton ensembles for the three-wave resonant interaction equations. Commun. Math. Phys. 354, 1015–1100 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Buckingham, R., Miller, P.: Exact solutions of semiclassical non-characteristic Cauchy problems for the sine-Gordon equation. Physica D 237, 2296–2341 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Buckingham, R., Miller, P.: Large-degree asymptotics of rational Painlevé-II functions: noncritial behaviour. Nonlinearity 27, 2489–2577 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Chiao, R., Garmire, E., Townes, C.: Self-trapping of optical beams. Phys. Rev. Lett. 13, 479–482 (1964)CrossRefGoogle Scholar
  13. Deift, P., Zhou, X.: A steepest descent method for oscillatory Riemann–Hilbert problems. Asymptotics for the MKdV equation. Ann. Math. (2) 137, 295–368 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  14. El, G., Hoefer, M.: Dispersive shock waves and modulation theory. Physica D 333, 11–65 (2016)MathSciNetCrossRefGoogle Scholar
  15. Fuchssteiner, B., Aiyer, R.: Multisolitons, or the discrete eigenfunctions of the recursion operator of non-linear evolution equations: II. Background. J. Phys. A 20, 375–388 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Gagnon, L., Stiévenart, N.: \(N\)-soliton interaction in optical fibers: the multiple-pole case. Opt. Lett. 19, 619–621 (1994)CrossRefGoogle Scholar
  17. Kamvissis, S., McLaughlin, K., Miller, P.: Semiclassical Soliton Ensembles for the Focusing Nonlinear Schrödinger Equation, Annals of Mathematics Studies, vol. 154. Princeton University Press, Princeton (2003)zbMATHGoogle Scholar
  18. Kuang, Y., Zhu, J.: The higher-order soliton solutions for the coupled Sasa-Satsuma system via the \({\overline{\partial }}\)-dressing method. Appl. Math. Lett. 66, 47–53 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Ling, L., Feng, B., Zhu, Z.: Multi-soliton, multi-breather and higher order rogue wave solutions to the complex short pulse equation. Physica D 327, 13–29 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Lyng, G., Miller, P.: The \(N\)-soliton of the focusing nonlinear Schrödinger equation for \(N\) large. Commun. Pure Appl. Math. 60, 951–1026 (2007)CrossRefzbMATHGoogle Scholar
  21. Martines, T.: Generalized inverse scattering transform for the nonlinear Schrödinger equation for bound states with higher multiplicities. Electron. J. Differ. Equ. 179, 1–15 (2017)MathSciNetzbMATHGoogle Scholar
  22. Matveev, V., Salle, M.: Darboux Transformations and Solitons. Springer, Berlin (1991)CrossRefzbMATHGoogle Scholar
  23. Olmedilla, E.: Multiple pole solutions of the non-linear Schrödinger equation. Physica D 25, 330–346 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Pöppe, C.: Construction of solutions of the sine-Gordon equation by means of Fredholm determinants. Physica D 9, 103–139 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Sakka, A.: Linear problems and hierarchies of Painlevé equations. J. Phys. A 42, 025210 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Schiebold, C.: Asymptotics for the multiple pole solutions of the nonlinear Schrödinger equation. Nonlinearity 30, 2930–2981 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Shchesnovich, V., Yang, J.: Higher-order solitons in the \(N\)-wave system. Stud. Appl. Math. 110, 297–332 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Suleimanov, B.: Effect of a small dispersion on self-focusing in a spatially one-dimensional case. JETP Lett. 106, 400–405 (2017)CrossRefGoogle Scholar
  29. Tanaka, S.: Non-linear Schrödinger equation and modified Korteweg–de Vries equation; construction of solutions in terms of scattering data. Publ. RIMS, Kyoto Univ. 10, 329–357 (1975)CrossRefzbMATHGoogle Scholar
  30. Trogdon, T., Olver, S.: Riemann–Hilbert Problems, Their Numerical Solution, and the Computation of Nonlinear Special Functions. SIAM, Philadelphia (2016)zbMATHGoogle Scholar
  31. Tsuru, H., Wadati, M.: The multiple pole solutions of the sine-Gordon equation. J. Phys. Soc. Jpn. 53, 2908–2921 (1984)MathSciNetCrossRefGoogle Scholar
  32. Villarroel, J., Ablowitz, M.: On the discrete spectrum of the nonstationary Schrödinger equation and multipole lumps of the Kadomtsev–Petviashvili I equation. Commun. Math. Phys. 207, 1–42 (1999)CrossRefzbMATHGoogle Scholar
  33. Vinh, N.: Strongly interacting multi-solitons with logarithmic relative distance for the gKdV equation. Nonlinearity 30, 4614–4648 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Wadati, M., Ohkuma, K.: Multiple-pole solutions of the modified Korteweg–de Vries equation. J. Phys. Soc. Jpn. 51, 2029–2035 (1982)MathSciNetCrossRefGoogle Scholar
  35. Zakharov, V.: Stability of periodic waves of finite amplitude on the surface of a deep fluid. J. Appl. Mech. Tech. Phys. 9, 190–194 (1968)CrossRefGoogle Scholar
  36. Zakharov, V., Shabat, A.: Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media. Soviet Physics JETP 34, 62–69 (1972). Translated from Z. Eksper. Teoret. Fiz. 61, 118–134 (1971)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.University of MichiganAnn ArborUSA
  2. 2.University of CincinnatiCincinnatiUSA

Personalised recommendations